Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Quad Cities, IA

May 28, 2016McDonough County, Illinois

NWS Quad Cities, IA issued this special weather statement at May 28, 2016, 5:01 PM CDT for McDonough County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 5:01 PM CDT (22:01 UTC)
Expired
May 28, 2016, 5:30 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA

County McDonough County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS83 KDVN 282201
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SAT MAY 28 2016
 
ILC109-282230-
MCDONOUGH-
501 PM CDT SAT MAY 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MCDONOUGH
COUNTY...

AT 500 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUSHNELL TO NEAR LITTLETON...AND MOVING NORTHEAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUSHNELL...INDUSTRY...BARDOLPH...ADAIR...NEW PHILADELPHIA...
DODDSVILLE AND PENNINGTON POINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4028 9068 4050 9064 4059 9045 4028 9045
TIME...MOT...LOC 2200Z 238DEG 25KT 4054 9050 4028 9060 
$$

UTTECH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 28, 2:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 28, 2:45 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
245 PM CDT SAT MAY 28 2016

.SYNOPSIS...
Issued at 230 PM CDT Sat May 28 2016

SPC has a Slight risk for severe thunderstorms for the entire DVN
forecast area into this evening. A NNW to SSE broken line of
storms is ongoing and will continue to move to the NNE at 30-40
mph.

&&

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 230 PM CDT Sat May 28 2016

Through this Evening...Scattered showers and thunderstorms will
affect a large portion of E Iowa/W Illinois. A few storms may
become strong to severe.

Thunderstorm Timing: Storms should occur through the late aftn and
early evening, exiting the NE forecast area by 6-7 PM CDT.

Thunderstorm Risks: Environmental parameters of 35 kt effective
shear, 1500-2000 J/kg SBCAPE, 900 J/kg DCAPE, and dry mid-levels
with a wet-bulb zero height of 9000 ft are supportive of isolated
wind gusts near 60 mph and hail up near quarter size with the
strongest storms. Additionally, an isolated tornado is possible.
Low-level shear is 10-15 kts (0-1 km) and 0-1 km SRH is close to
100 m2/s2. Uttech

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 230 PM CDT Sat May 28 2016

Tonight...Showers and storms diminish early. Lows will be in the
60s and sfc winds will be light.

Sunday and Sunday Night...Dry and warm for the majority of E Iowa/W
Illinois. Slight chance for an isolated shower or storm across
the northern third of the forecast area. Highs are forecast in the
80-85 F range. The slight shower chances also exist for the
overnight period for most of the CWA but coverage and probability
are very low.

Monday through Wednesday...Models have an active pattern
developing - especially by Tuesday and Wednesday - as a mid-level
shortwave/vorticity max slowly moves through the Central Plains. A
moist atmosphere will surge northward causing PWATS to spike to
1.50-1.75 inches. Weak mid-level winds would yield low deep layer
shear. Therefore, overall severe weather threat is low with
localized heavy rainfall becoming the most likely concern.

The best chances for widespread rain are Tuesday Night and
Wednesday ahead of a cold front.

Thursday through Saturday...High pressure builds into the Midwest
resulting in a much drier forecast, lower humidity, and cooler
temps in the lower to upper 70s. Uttech

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1217 PM CDT Sat May 28 2016

Broken line of thunderstorms expected this aftn. Brief periods of
IFR VSBYS (possibly CIGS) are likely with the strongest storms.
Also, there is potential for isolated wind gusts over 40 kts and
hail up to quarter size. General convection timing is between
19Z-22Z with any one terminal receiving TSRA for only an hour or
two in this window.

After the storms pass, a return to MVFR/VFR is anticipated.
Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
Hazardous weather outlook, May 28, 3:46 AM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 AM CDT SAT MAY 28 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
AREA. THERE IS A RISK OF SEVERE STORMS BUT THE RISK CURRENTLY
APPEARS TO BE LOW.

IF SEVERE STORMS DO DEVELOP...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 1 TO 8 PM. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING
WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A DRY DAY SUNDAY...THERE IS A LOW CHANCE THAT THUNDERSTORMS
RETURN TO PORTIONS OF EASTERN IOWA SUNDAY NIGHT. STRONG STORMS ARE
NOT EXPECTED SUNDAY NIGHT.  SHOWER AND THUNDERSTORM CHANCES WILL
CONTINUE OVER THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY EVENING.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE
STORMS DURING THIS EARLY TO MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

08/ERVIN

In the hours before

Local storm report, May 28, 4:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     DUBUQUE                 42.50N 90.69W
05/28/2016                   DUBUQUE            IA   PUBLIC

            REPORTS OF POWERLINES DOWN AND ROOF DAMAGE ON THE
            NORTHWEST SIDE OF DUBUQUE. RECEIVED VIA SOCIAL MEDIA.

0346 PM     TSTM WND DMG     SAGEVILLE               42.55N 90.70W
05/28/2016                   DUBUQUE            IA   EMERGENCY MNGR

            ROOF RIPPED OFF OF SCHOOL...NOT SURE IF IT IS PARTIAL OR
            FULL.

&&

DC
Local storm report, May 28, 4:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 N PEOSTA              42.46N 90.85W
05/28/2016                   DUBUQUE            IA   EMERGENCY MNGR

            TWO FOOT DIAMETER TREE SNAPPED OFF.

0350 PM     TSTM WND DMG     3 NE PEOSTA             42.48N 90.81W
05/28/2016                   DUBUQUE            IA   EMERGENCY MNGR

            WIRES DOWN ALONG OLD HIGHWAY ROAD NEAR HILLDALE LANE WEST
            OF FAIRGROUNDS. TIME ESTIMATED.

0400 PM     TSTM WND DMG     4 NW DUBUQUE            42.55N 90.75W
05/28/2016                   DUBUQUE            IA   EMERGENCY MNGR

            TREE FELL ONTO OCCUPIED VEHICLE NEAR 5200 N AND RUPP
            HOLLOW ROAD.

&&
Local storm report, May 28, 4:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
05/28/2016  M1.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            RAIN TOTAL SINCE NOON.

&&

DC
Local storm report, May 28, 4:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 WNW DUBUQUE           42.55N 90.75W
05/28/2016  M67.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN THE AREA. ONE TREE FELL ONTO A
            BICYCLIST ON A BIKE PATH ALONG HIGHWAY 52. PERSON WAS NOT
            INJURED BUT WAS TRAPPED. TIME ESTIMATED.

&&
Local storm report, May 28, 4:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             DAVENPORT               41.56N 90.60W
05/28/2016  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            HAIL FELL FROM 448 TO 442

0443 PM     HAIL             DAVENPORT               41.56N 90.60W
05/28/2016  M0.75 INCH       SCOTT              IA   BROADCAST MEDIA

            LOCAL BROADCAST MEDIA REPORTS DIME SIZ HAIL FALLING IN
            DAVENPORT.

&&

DC
Special weather statement, May 28, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SAT MAY 28 2016

ILC109-282230-
MCDONOUGH-
501 PM CDT SAT MAY 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MCDONOUGH
COUNTY...

AT 500 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUSHNELL TO NEAR LITTLETON...AND MOVING NORTHEAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUSHNELL...INDUSTRY...BARDOLPH...ADAIR...NEW PHILADELPHIA...
DODDSVILLE AND PENNINGTON POINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4028 9068 4050 9064 4059 9045 4028 9045
TIME...MOT...LOC 2200Z 238DEG 25KT 4054 9050 4028 9060

UTTECH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:19 PM CDTSpecial Weather StatementDVNJohnson41 min
May 27, 7:51 PM CDTSpecial Weather StatementDVNJefferson, Johnson, Keokuk, Linn, Washington54 min
May 27, 8:37 PM CDTFlash Flood WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington6 hr
May 28, 2:40 PM CDTSevere Thunderstorm WarningDVNCedar, Delaware, Dubuque, Jones50 min
May 28, 3:44 PM CDTSpecial Weather StatementDVNClinton, Scott46 min
May 28, 4:25 PM CDTSevere Thunderstorm WarningDVNClinton, Scott50 min
May 28, 5:26 PM CDTSpecial Weather StatementDVNMcDonough34 min
May 28, 5:44 PM CDTSpecial Weather StatementDVNCarroll, Stephenson46 min
May 28, 6:20 PM CDTSpecial Weather StatementDVNStephenson25 min
May 28, 6:24 PM CDTSpecial Weather StatementDVNBureau51 min
May 28, 6:38 PM CDTSpecial Weather StatementDVNStephenson22 min

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.